Format

Send to

Choose Destination
Clin Gastroenterol Hepatol. 2008 Feb;6(2):255-8. doi: 10.1016/j.cgh.2007.11.010. Epub 2008 Jan 9.

Methasteron-associated cholestatic liver injury: clinicopathologic findings in 5 cases.

Author information

1
Department of Gastroenterology, Lahey Clinic Medical Center, Burlington, Massachusetts 01805, USA.

Abstract

BACKGROUND & AIMS:

Methasteron is a nutritional supplement used to increase weight or accelerate the build-up of muscle mass. The aim of this study was to describe 5 cases of hepatotoxicity in patients using methasteron seen at tertiary-care medical centers.

METHODS:

A case report design was used.

RESULTS:

Five previously healthy patients who used methasteron developed jaundice 2 weeks after discontinuation; they presented to a tertiary-care medical center 2 weeks later. Within another 2 to 3 weeks, bilirubin levels peaked. About 12 weeks after initial presentation, all cases resolved with no identifiable residual hepatic dysfunction.

CONCLUSIONS:

Methasteron use can result in severe hepatotoxicity. Liver failure can worsen after initial presentation, especially within 2 weeks. With close observation and supportive care, acute hepatic injury should resolve.

PMID:
18187367
DOI:
10.1016/j.cgh.2007.11.010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center